Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 172, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2003, 2:13 AM CDT for Hardin County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 2:13 AM CDT (07:13 UTC)
- Expired
- Jul 6, 2003, 3:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hardin County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
158 WUUS53 KDMX 060713 SVRDMX IAC083-060800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 213 AM CDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARDIN COUNTY IN CENTRAL IOWA * UNTIL 300 AM CDT * AT 212 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ELDORA MUNICIPAL AIRPORT...OR ABOUT 45 MILES WEST OF WATERLOO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR OWASA AROUND 220 AM... 6 MILES SOUTHEAST OF IOWA FALLS MUNICIPAL AIRPORT AROUND 225 AM AND 5 MILES NORTHWEST OF STEAMBOAT ROCK AROUND 230 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4231 9346 4227 9301 4255 9303 4255 9330 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:00 PM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 5, 9:00 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CDT SAT JUL 5 2003 CUR COMPLEX OVR NEB SIG CONCERN. PLAN TO ISSUE FFA FM U.S. HWY 30 TO U.S. HWY 20 CORRIDOR. .DSM...FFA TNGT CNTRL THIRD OF IA MS JUL 03
Hazardous weather outlook, Jul 5, 10:45 PM CDT, 3 hours 28 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1045 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT AN AREA OF THUNDERSTORMS OVER NEBRASKA WILL ADVANCE EAST INTO IOWA OVERNIGHT. IN ADDITION...THERE IS THE POSSIBILITY OF STRONG THUNDERSTORM DEVELOPMENT OVER SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA LATER TONIGHT. THESE TWO AREAS WILL LIKELY MOVE INTO IOWA DURING THE PREDAWN HOURS. THE THREAT OF THUNDERSTORMS WILL INCREASE OVER THE WESTERN PART OF THE DES MOINES WARNING AREA AROUND 300 AM OR SO...THEN SPREAD EAST INTO THE MORNING HOURS. THE MAIN THREAT FROM THESE STORMS IS FOR DAMAGING WINDS AND HAIL. ISOLATED LOCATIONS COULD RECEIVE ONE TO TWO INCHES OF RAINFALL...BUT HEAVY RAINFALL WILL BE ISOLATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONT STRETCHED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A CHANCE FOR ANOTHER THUNDERSTORM COMPLEX TO MOVE ACROSS CENTRAL IOWA MONDAY NIGHT...WITH THE THREAT OF MORE LOCALLY HEAVY RAIN AND DAMAGING WINDS. CENTRAL IOWA WILL REMAIN UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON...MAINLY ACROSS AREAS SOUTH OF HIGHWAY 30. THUNDERSTORMS ARE POSSIBLE OVER CENTRAL IOWA AGAIN ON WEDNESDAY. LITTLE OR NO PRECIPITATION IS EXPECTED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND POSSIBLE SOUTH OF HIGHWAY 20. ACTIVATION IS POSSIBLE AGAIN MONDAY AFTERNOON AND NIGHT OVER ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUL 03
In the hours before
Local storm report, Jul 5, 9:36 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0936 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 2 NE REDDING IA 0.88 IN HAIL
07/05/03 RINGGOLD TRAINED SPOTTER REPORT.
BFLocal storm report, Jul 5, 9:38 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0938 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0806 PM ALLERTON IA 70 MPH TSTORM WIND
07/05/03 WAYNE TREE DOWN ON HOUSE.
BFLocal storm report, Jul 5, 9:41 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0941 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0819 PM SEYMOUR IA WIND DAMAGE
07/05/03 WAYNE 12 INCH TREE LIMB REMOVED
FROM HIGHWAY 55.
BFLocal storm report, Jul 5, 11:50 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1251 AM 10 NE AMES IA WIND DAMAGE
07/05/03 STORY 6 TO 7 INCH TREES DOWN.
BFLocal storm report, Jul 5, 11:53 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM AMES IA WIND DAMAGE
07/05/03 STORY NORTH SIDE OF IOWA ST
CAMPUS. 12 INCH TREE DOWN.
REPORTED BY AMATEUR RADIO.
BFLocal storm report, Jul 6, 1:44 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0144 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM 4 NNW DUNLAP IA 65 MPH TSTORM WIND
07/06/03 CRAWFORD REPORTED BY TRAINED
SPOTTER.
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:27 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 63 min |
| Jul 5, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 36 min |
| Jul 5, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 41 min |
| Jul 6, 12:09 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 66 min |
| Jul 6, 12:56 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 49 min |
| Jul 6, 1:25 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 50 min |
| Jul 6, 4:11 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 34 min |
| Jul 6, 7:20 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 40 min |
| Jul 6, 7:50 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.